Alert archive / Indiana / River Flood Warnings in 2017

River Flood Warning 35, NWS Northern Indiana

April 6, 2017Allen County, Indiana

NWS Northern Indiana issued this river flood warning at Apr 6, 2017, 2:06 AM EDT for Allen County, Indiana. It took effect at Apr 6, 2017, 2:42 AM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2017, 2:06 AM EDT (06:06 UTC)
In effect from
Apr 6, 2017, 2:42 AM EDT
Expired
Apr 6, 2017, 4:44 AM EDT
In force
2 hr
Issued by
NWS Northern Indiana
Flood severity
Minor

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Spy Run Creek at Ft. Wayne Childrens Zoo (SPYI3).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
12 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04182808, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

027 
WGUS43 KIWX 060606
FLWIWX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
206 AM EDT THU APR 6 2017

...The National Weather Service in Northern Indiana has issued a 
Flood Warning for the following rivers...

  Spy Run Creek at Spy Run affecting Allen County

.Another round of moderate rain and occasionally heavy rain is 
expected to spread over Allen County overnight. This additional
rainfall is expected to cause Spy Run Creek to reach flood stage
for several hours early this morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC003-061738-
/O.NEW.KIWX.FL.W.0035.170406T0642Z-170406T1738Z/
/SPYI3.1.ER.170406T0642Z.170406T1000Z.170406T1138Z.NO/
206 AM EDT THU APR 6 2017

The National Weather Service in Northern Indiana has issued a 

* Flood Warning for 
  The Spy Run Creek at Spy Run.
* until this afternoon.
* Early Thursday morning the stage was 10.5 feet and rising.
* Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...Rise above flood stage very early Thursday 
  morning and continue to rise to near 11.4 feet by 06 AM Thursday 
  April 6. The river will fall below flood stage around 07 AM 
  Thursday April 6.
* At 12.0 feet...Roads nearest the creek flood and transfer of 
  property to higher ground becomes necessary with evacuations 
  possible.
* This crest compares to a previous crest of 11.7 feet which occurred 
  on Nov 29 2011.

&&

LAT...LON


$$
1 follow-up statement
262 
WGUS83 KIWX 060844
FLSIWX
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
444 AM EDT THU APR 6 2017

...The Flood Warning is cancelled for the following rivers...
 
  Spy Run Creek at Spy Run affecting Allen County
 
This will be the last statement for this high water event.

INC003-060914-
/O.CAN.KIWX.FL.W.0035.000000T0000Z-170406T1738Z/
/SPYI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
444 AM EDT THU APR 6 2017

The Flood Warning is cancelled for
  The Spy Run Creek at Spy Run
* At 4 AM Thursday the stage was 10.3 feet
* Flood stage is 11.0 feet.
* Forecast...The river crested below flood stage at 10.5 feet early 
  Thursday morning. The river will continue falling.


&&

LAT...LON


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Apr 6, 1:35 AM EDT, 31 minutes earlier.

Area forecast discussion, Apr 6, 1:35 AM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
135 AM EDT Thu Apr 6 2017

.SYNOPSIS...
Issued at 1255 AM EDT Thu Apr 6 2017

Widespread rain will affect the area early this morning with an
isolated thunderstorm. As an area of low pressure begins to
slowly lift northeast early this morning, rain should mix with or
change to snow across the area as colder air is drawn into the
region with some light snow accumulations possible. Very windy
conditions can be expected with gusts in the 40 to 50 mph range.
Some higher gusts near 60 mph are even possible closer to Lake
Michigan. Precipitation will diminish in coverage and intensity
Thursday night. Low temperatures early this morning will range
from 35 to 40. High temperatures on Thursday will be limited to
the upper 30s to lower 40s.

&&

.UPDATE...
Issued at 749 PM EDT Wed Apr 5 2017

Any very low threat of severe weather is expected to diminish over
the next few hours with lingering risk of any isolated hail
through 11 pm primarily along and east of I-69 and along and south
of Route 30. Weak elevated instability persists across northeast
Indiana/northwest Ohio with potential of surface based storms
likely remaining south/southeast of the area. Strongest cores over
past hour have been situated at leading edge of drier mid level
air punching in from the south, and this dry slot will overspread
southeast portions of the area through the early portions of the
overnight. Main threat over next 2 to 4 hours would be isolated
hail for aforementioned locations due to elevated nature of storms
and relatively wet bulb zero heights.

Threat for storms will diminish after 04Z, although cannot
completely rule out lingering isolated storm across far southeast
as weak elevated instability axis begins to wrap back to the
northwest across northwest Ohio. Concern for the overnight into
Thursday will be on high winds/rain/flood potential/p-types.
Deformation banding will tighten overnight with potential of
changeover to rain/snow mix during the overnight hours. Big
question will be evolution of near sfc wet bulbs which could be
somewhat stubborn to drop overnight. Currently not planning any
changes to previous forecast with mentions of less than one inch
type accums across far northwest. Strength of fgen forcing and
TROWAL enhancement overnight could yield period of more
substantial precip rates that could be pose some limited impacts
if near sfc wet bulbs can be overcome. Best co-location of
forcing/instability for any mixed precip banding overnight appears
to be across extreme northern Indiana/southwest-portions of south
central lower Michigan, and somewhat limited elevated instability
should favor of more dominant single banding. Given all above
uncertainties, not much confidence in impacts when also
considering warm ground temps as mentioned in previous forecast.

Will not make any changes to going wind headlines at this time,
although confidence in advisory level (near lake high wind
warning) winds should increase toward daybreak across western
locations.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 345 PM EDT Wed Apr 5 2017

Forecast panning out largely as expected. Rain will continue to
increase in coverage and intensity through the evening and overnight
as deepening upper low moves into the region. Secondary jet streak
currently diving into the base of the trough, forcing a more
negative tilt by tonight. Strengthening PV anomaly (below 500mb on
1.5 PVU surface) will make a bullseye for our area and coupled upper
level jets will align more favorably for our area later this
evening. Best 290-295K iSentropic ascent and midlevel
deformation/fgen set up to our NW this morning and rain amounts thus
far have not been particularly impressive (just a few tenths at most
places). Better forcing will shift into our area this evening, along
with slightly better elevated instability. Midlevel lapse rates
still poor but enough for an efficient response to synoptic forcing.
Heaviest rain may actually arrive later tonight as midlevel
deformation is maximized just to NW of passing surface cyclone.
Still expect storm total QPF near 2 inches across our NW half but
flooding threat still appears mainly limited to low-lying/poor
drainage areas and minor flooding on area rivers. Note: Several of
the 12Z models (including NAM12 and earlier runs of HRRR and RAP)
suffered initialization errors related to PW across the southeast
but that does not seem to have a significant impact in our region.
Model-based QPF largely matches expectations from a physical
perspective and is in line with inherited forecast.

Still think severe weather potential is very low this evening.
Latest models are even further south with northward advancement of
warm sector. Midlevel lapse rates are also quite paltry and
struggling to get any meaningful MUCAPE into our CWA. Will still
watch areas south of US-24 until 10pm for an isolated hail threat
but even there the risk appears low.

Focus of the event will then transition to snow and wind. Surface
low will further deepen tomorrow with a tight gradient in place
locally. Strongest winds will be in our northwest where both NAM and
GFS show 925mb winds 55-60 kts. However, even outside of that
corridor, latest models indicate at least 40 kts at 925mb. Forecast
soundings also show a little better mixing potential with slightly
colder and drier air in the lower levels. Given this, will go ahead
and issue a wind advisory for the entire CWA. A bit more marginal in
our SE but it will be close. Going with high wind warning for
Berrien and LaPorte counties due to stronger flow aloft and reduced
friction off the lake. Highest gusts will be right along the
lakeshore. Given these winds and expectation for 12-18 ft waves,
beach erosion and some lakeshore flooding/damage is likely. Have
therefore upgraded lakeshore flood watch to a warning.

Other main concern will be snow showers. Slightly cooler boundary
layer temps have raised the chances for snow. Particularly concerned
about the 06-12Z period in our NW CWA. Expect a healthy deformation
band during this period. Surface wet bulb temps are very marginal
but snow rates may be high enough for some brief accumulation on
grassy surfaces. If rates are high enough, could see around an inch
or two. However, road temps are running very warm and not expecting
much impact to morning commute. During the day Thursday, expect
April sun will severely limit accumulation even with overcast skies.
Wet bulb temps hold in the low-mid 30s so there will be wet snow
mixing in during heavier showers but will likely melt quickly.
Deformation band weakens and shifts east by Thu night but continued
cooling and loss of sun will lead to better chance for accumulation
in places that still see precip. An inch or so possible along and
east of I-69 but again, warm ground/pavement temps should limit
impacts. Only concern will be reduced visibility in heavier snow
showers given aforementioned winds but confidence in impact is too
low to justify winter weather advisory vs. wind advisory.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 345 PM EDT Wed Apr 5 2017

Precip exits by Friday morning and much quieter weather on tap for
the weekend. High amplitude ridge will fold over the region with
temps climbing back to around 70F by Sun in deep WSW flow/WAA. Next
chance of rain and storms arrive late Monday. Quick-hitting nature
of cold front will lead to much shorter duration and therefore less
rain.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1254 AM EDT Thu Apr 6 2017

An upper low was just west of the SBN terminal. Radar indicated
wet snow just aloft in the vicinity. Have a rain/snow mix in the
SBN area as the core of the upper low moves northeast. Very strong
winds will develop in the back side of the low. IFR conditions
will improve a little and should eventually become MVFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from noon today to 10 PM EDT this evening for
     INZ006>009-017-018-025>027-032>034.

     High Wind Warning from 4 AM to 7 PM CDT Thursday for INZ003.

     Wind Advisory from 5 AM EDT /4 AM CDT/ early this morning to 8
     PM EDT /7 PM CDT/ this evening for INZ004-005-012>016-020-
     022>024.

MI...Wind Advisory from noon today to 10 PM EDT this evening for
     MIZ080-081.

     High Wind Warning from 5 AM early this morning to 8 PM EDT this
     evening for MIZ077.

     Wind Advisory from 5 AM early this morning to 8 PM EDT this
     evening for MIZ078-079.

OH...Wind Advisory from noon today to 10 PM EDT this evening for
     OHZ001-002-004-005-015-016-024-025.

LM...Storm Warning from 5 AM early this morning to 8 PM EDT this
     evening for LMZ043-046.

     Gale Warning until 5 AM EDT early this morning for LMZ043-046.

     Gale Warning from 8 PM this evening to 5 PM EDT Friday for
     LMZ043-046.

&&

UPDATE...Marsili/Skipper
SYNOPSIS...Marsili
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 5, 10:46 PM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1046 PM EDT Wed Apr 5 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-070300-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
1046 PM EDT Wed Apr 5 2017 /946 PM CDT Wed Apr 5 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

Heavy rainfall is expected tonight which will likely cause flooding
along some rivers and other low lying areas.

Isolated thunderstorms will be possible mainly across far northeast
Indiana and northwest Ohio through 2 AM. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North winds may gust to 50 mph on Thursday. See the wind advisory for
more details.

Flooding on some rivers in the area will likely persist into early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However, spotter
reports of flooding and rain amounts will be appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-070300-
La Porte-Berrien-
1046 PM EDT Wed Apr 5 2017 /946 PM CDT Wed Apr 5 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Tonight

Heavy rainfall is expected tonight which will likely cause flooding
along some rivers and other low lying areas.

North winds will increase overnight with some gusts to 40 to 50 mph
late.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North winds may gust to 60 mph on Thursday. See the high wind warning
for more details.

High waves along the Lake Michigan shoreline may cause lakeshore
flooding and significant beach erosion Thursday. See the lakeshore
flood warning for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-070300-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1046 PM EDT Wed Apr 5 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

A Gale Warning is in effect through late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A storm warning is in effect Thursday. A gale warning is in effect
Thursday night. Hazardous conditions for small craft are expected to
persist until Friday evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Apr 5, 8:32 PM EDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
832 PM EDT WED APR 5 2017

INZ026-027-033-034-060100-
Jay-Blackford-Adams-Wells-
832 PM EDT WED APR 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BLACKFORD...
SOUTHEASTERN WELLS...SOUTHWESTERN ADAMS AND WESTERN JAY COUNTIES...

At 831 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bluffton to near Muncie. Movement
was northeast at 30 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Bluffton, Hartford City, Dunkirk, Montpelier, Redkey, Monroe,
Pennville, Center, Nottingham, Poneto, Vera Cruz, Wellsburg, Liberty
Center, Mill Grove, Como, Keystone, Domestic, Balbec, New Mount
Pleasant and Travisville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4037 8522 4038 8523 4038 8540 4077 8527
      4081 8493 4031 8507 4031 8522
TIME...MOT...LOC 0031Z 222DEG 24KT 4077 8520 4016 8537

MARSILI
Special weather statement, Apr 5, 8:59 PM EDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
859 PM EDT WED APR 5 2017

INZ018-027-OHZ004-015-024-060130-
Adams-Allen-Defiance-Van Wert-Paulding-
859 PM EDT WED APR 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALLEN...
NORTHEASTERN ADAMS...WEST CENTRAL DEFIANCE...WESTERN PAULDING AND
NORTHWESTERN VAN WERT COUNTIES...

At 858 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Payne to near Decatur. Movement was
northeast at 40 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Decatur, Paulding, Antwerp, Monroeville, Payne, Convoy, Dixon, Cecil,
Worstville, Edgerton In Allen County, Tipton, Monmouth, The Bend,
Mcgill, Rivare, Mark Center, Briceton and Townley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4075 8501 4135 8471 4133 8446 4082 8477
TIME...MOT...LOC 0058Z 204DEG 34KT 4106 8476 4086 8493

MARSILI
Special weather statement, Apr 5, 9:31 PM EDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Northern Indiana
931 PM EDT WED APR 5 2017

OHZ015-060215-
Paulding-
931 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PAULDING COUNTY...

At 931 PM EDT, a strong thunderstorm was located near Payne, or 13
miles east of New Haven, moving northeast at 30 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Paulding, Antwerp, Payne, Cecil, Mcgill, Worstville and Briceton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4099 8473 4103 8480 4113 8480 4125 8473
      4125 8462 4120 8445
TIME...MOT...LOC 0131Z 216DEG 17KT 4104 8478

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:32 PM EDTSpecial Weather StatementIWXBlackford, Wells28 min
Apr 5, 10:19 PM EDTAreal Flood AdvisoryIWXAdams, Allen, Wells3 hr
Apr 6, 2:58 AM EDTRiver Flood WarningIWXWells3 days
Apr 6, 11:42 AM EDTRiver Flood WarningIWXAllen63 hr

Nearby

River Flood Warnings in Indiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.